Volume 9, issue 3 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 4, 1827–2458
Issue 3, 1253–1825
Issue 2, 621–1251
Issue 1, 1–620

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Dold spaces in homotopy theory

Eugenia Schwamberger and Rainer M Vogt

Algebraic & Geometric Topology 9 (2009) 1585–1622

We study a class of spaces whose importance in homotopy theory was first highlighted by work of Dold in the 1960s, and that we accordingly call Dold spaces. These are the spaces that possess a partition of unity supported in sets that are contractible to a point within the ambient space. Dold spaces form a broader class than spaces homotopy equivalent to CW complexes, but share the feature that a number of well known weak equivalences are genuine ones if Dold spaces are involved. In this paper we give a first systematic investigation of Dold spaces. After listing their elementary properties, we study homotopy pullbacks involving Dold spaces and simplicial objects in the category of Dold spaces. In particular, we show that the homotopy colimit of a diagram of Dold spaces is a Dold space and that the topological realization functor preserves fibration sequences if the base is a path-connected Dold space in each dimension. It follows that the loop space functor commutes with realization up to homotopy for Dold spaces. Finally, we give simple conditions which assure that free algebras over a topological operad are Dold spaces.

free algebra over operad, homotopy pullback, homotopy pushout, James construction, numerable cover, simplicial spaces
Mathematical Subject Classification 2000
Primary: 55P99
Secondary: 55P35, 55P48, 55U10
Received: 31 October 2008
Revised: 3 April 2009
Accepted: 30 June 2009
Published: 7 August 2009
Eugenia Schwamberger
An der Tentenburg 7
D-49074 Osnabrück
Rainer M Vogt
Universität Osnabrück
Fachbereich Mathematik/Informatik
Albrechtstr 28a
49069 Osnabrück